Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

On subgroups of the multiplicative group of skew fields


Author: A. Lichtman
Journal: Proc. Amer. Math. Soc. 63 (1977), 15-16
MSC: Primary 20H20; Secondary 16A18
MathSciNet review: 0447432
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We give an example of a skew field D for which the multiplicative group $ {D^ \ast }$ of D contains a finitely generated subgroup which satisfies a nontrivial identity and has no solvable normal subgroup of finite index. It gives a negative answer to a question of S. Bachmuth.


References [Enhancements On Off] (What's this?)

  • [1] J. Tits, Free subgroups in linear groups, J. Algebra 20 (1972), 250–270. MR 0286898 (44 #4105)
  • [2] M. F. Newman (ed.), Proceedings of the Second International Conference on the Theory of Groups, Lecture Notes in Mathematics, Vol. 372, Springer-Verlag, Berlin-New York, 1974. Held at the Australian National University, Canberra, August 13–24, 1973; With an introduction by B. H. Neumann. MR 0344315 (49 #9054)
  • [3] A. I. Lichtman, On embedding of group rings in division rings, Israel J. Math. 23 (1976), no. 3-4, 288–297. MR 0432692 (55 #5678)
  • [4] D. J. S. Robinson, Finiteness conditions and generalized soluble groups, Vols. 1, 2, Springer-Verlag, Berlin and New York, 1972. MR 48 #11314, 11315.
  • [5] Gilbert Baumslag, Wreath products and extensions, Math. Z. 81 (1963), 286–299. MR 0151518 (27 #1503)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 20H20, 16A18

Retrieve articles in all journals with MSC: 20H20, 16A18


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1977-0447432-0
PII: S 0002-9939(1977)0447432-0
Keywords: Multiplicative group of division ring, group ring
Article copyright: © Copyright 1977 American Mathematical Society